Drug-induced CYP-Induction as Therapy for Tacrolimus Intoxication


    loading  Checking for direct PDF access through Ovid

Abstract

Management of calcineurin inhibitor (CNI) therapy in kidney transplant recipients may be complicated due to polypharmacy. As CNI undergo extensive metabolism by cytochrome-P450 enzymes (CYP) drug-induced CYP-inhibition poses risk for elevated CNI blood concentrations. Here, we report on two kidney transplant recipients treated with tacrolimus who presented with signs of tacrolimus intoxication at admission.Patient A was started on antiviral medication ombitasvir, paritaprevir, ritonavir and dasabuvir for hepatitis-C virus treatment 3 days prior to hospitalization. And patient B was treated with clarithromycin for pneumonia. Both therapies cause drug-induced CYP-inhibition and both patients displayed highly elevated tacrolimus serum concentrations and acute kidney injury. After application of CYP-inducing agents rifampicin and phenytoin respectively, tacrolimus levels were rapidly reduced and renal function recovered (Table).Treating severe CNI-intoxication is an infrequent yet emergent condition. These results add to the knowledge of therapeutic drug-induced CYP-induction.

    loading  Loading Related Articles